Missouri, 2009

Hail and Damaging Winds in Missouri, July 16, 2009

July 16, 2009 · NWS SGF · 3 events in 3 counties and zones

A small supercell thunderstorm produce hail and wind damage across portions of south central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A small supercell thunderstorm produce hail and wind damage across portions of south central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 1:03 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 16, 1:03 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT THU JUL 16 2009

CORRECTED FORMAT

.DISCUSSION...

REMNANT MCV MOVING ALONG THE MO/AR BORDER EARLY THIS AFTERNOON
CONTINUES TO GENERATE SHOWERS AND STORMS OVER THE SOUTHEAST
PORTION OF THE FORECAST AREA WITH PRECIP ACCUMULATIONS AVERAGING
AROUND A QUARTER OF AN INCH PER HOUR WITH THE STRONGER CELLS. OVER
THE REST OF THE REGION...DECREASING CLOUD COVER HAS ALLOWED THE
AIRMASS TO BECOME QUITE UNSTABLE WITH LAPS DATA SHOWING CAPE
VALUES OF 3000-4000 J/KG AND LITTLE TO NO INHIBITION. AS A
RESULT...STORMS ARE ALREADY STARTING TO FIRE OVER WESTERN SECTIONS
OF THE FORECAST AREA AHEAD OF AN APPROACHING FRONT WHICH EXTENDS
ROUGHLY FROM DES MOINES TO PARSONS.

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...

WILL BE KEEPING CHANCE TO LIKELY POPS GOING ALONG AND AHEAD OF THE
FRONT AS ASSOCIATED OUTFLOW BOUNDARIES AND SHORTWAVE TROUGH MOVE
ACROSS THE REGION TONIGHT. ALSO PLAN TO UPDATE WORDING IN ZONE
FORECAST TO INCLUDE SEVERE POTENTIAL FOR REASONS MENTIONED ABOVE.
FORECAST SOUNDINGS SHOW IMPROVING VERTICAL SPEED SHEAR THROUGH
LATE AFTERNOON AND EARLY EVENING WITH THE APPROACHING UPPER LEVEL
DISTURBANCE WHICH SHOULD HELP STORMS EVOLVE INTO MORE OF A LINEAR
COMPLEX. PRECIPITABLE WATER VALUES REMAIN RATHER HIGH THROUGH
TONIGHT...SO HEAVY RAIN/LOCALIZED FLOODING POTENTIAL ALSO EXIST.

BEHIND THIS SYSTEM...AN UNSEASONABLY COOL AND MUCH DRIER AIRMASS
WILL SPREAD INTO THE REGION WITH TEMPERATURES AVERAGING ABOUT 10
DEGREES LOWER THAN TODAY. WE MAY SEE RECORD LOW TEMPS BY FRIDAY
NIGHT AND SATURDAY NIGHT AND HAVE INCLUDED A CLIMATE SECTION BELOW
WITH CURRENT RECORDS.

TERRY

LONG TERM (SUNDAY THROUGH THURSDAY)...

SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD SOUTH INTO THE SOUTHERN
PLAINS SUNDAY WITH A COOLER AND DRIER AIRMASS SPREADING THROUGH THE
OZARKS. AN UPPER LEVEL TROUGH WILL TRACK THROUGH THE NORTHERN PLAINS
EARLY IN THE WORK WEEK. A WARMER AND MUGGY AIRMASS WILL RETURN TO
THE REGION WITH THE RETURN OF SOUTHERLY FLOW AS SURFACE LOW PRESSURE
DEEPENS IN THE DAKOTAS. AN ASSOCIATED COLD FRONT IS EXPECTED TO MOVE
INTO WESTERN MISSOURI TUESDAY. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THROUGH WEDNESDAY.
HOWEVER...CONVECTION IS EXPECTED TO BE MORE WIDESPREAD ACROSS THE
MIDWEST WHERE THE STRONGER DYNAMICS WILL REMAIN.

ANGLE

&&

.CLIMATE...

THE UNSEASONABLY COOL AND DRY AIRMASS ASSOCIATED WITH THE HIGH
PRESSURE SYSTEM MOVING INTO THE AREA ON FRIDAY AND THROUGH THE
WEEKEND WILL POTENTIALLY DROP TEMPERATURES CLOSE TO RECORD LOW
VALUES. HERE ARE THE CURRENT RECORD LOWS FOR FRIDAY THROUGH SUNDAY.

LOCATION      FRIDAY       SATURDAY    SUNDAY

SPRINGFIELD    52/1976     53/1984    57/1984
JOPLIN         59/1976     53/1967    58/1984
WEST PLAINS    53/1990     54/1990    54/1985
ROLLA/VICHY    60/1967     56/1967    58 1979

TERRY
&&

.AVIATION...

FOR THE 18Z SGF/JLN/BBG TAFS...MVFR CEILINGS AT SPRINGFIELD SHOULD
CONTINUE TO GRADUALLY LIFT TO VFR THROUGH EARLY AFTERNOON AS THE
MESOSCALE VORTICITY CENTER ALONG THE ARKANSAS BORDER SHIFTS TO THE
EAST SOUTHEAST. THEREAFTER WILL CONTINUE VFR CONDITIONS THROUGH
THE REST OF THE AFTERNOON.

STORM SYSTEM OVER THE CENTRAL PLAINS THIS AFTERNOON CONTINUES TO
SHIFT EAST TOWARD THE OZARKS THROUGH THE EVENING. INCREASING
INSTABILITY AND LINGERING MOISTURE WILL GET STORMS GOING AHEAD OF
THE APPROACHING FRONT SO WILL CONTINUE TO CARRY VICINITY THUNDER
THROUGH THE EVENING WITH TEMPO GROUPS TO NARROW DOWN THE MOST
LIKELY TIME FOR THUNDERSTORM ACTIVITY.

WINDS ARE EXPECTED TO SHIFT TO THE NORTH BEHIND THE FRONT WITH A
MUCH DRIER AIRMASS SPREADING OVER THE REGION ON FRIDAY. HAVE
INCLUDED FOG AND IFR CEILINGS AT BRANSON WHERE THEY RECEIVED RAIN
FOR MUCH OF THIS MORNING AND WILL LIKELY SEE ANOTHER ROUND BEFORE
THE FRONT MOVES INTO ARKANSAS LATE TONIGHT.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 16, 2:59 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT THU JUL 16 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
359 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE ENTIRE
OUTLOOK AREA THROUGH THE AFTERNOON AS A COLD FRONT AND UPPER LEVEL
DISTURBANCE APPROACH THE REGION. SEVERE STORMS WITH DAMAGING WIND
GUSTS OF 70 MPH AND ONE INCH HAIL WILL BE POSSIBLE.

LOCALLY HEAVY RAIN MAY BRIEFLY OVERWHELM POOR DRAINAGE AREAS AND
LOW WATER CROSSINGS AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PATCHY DENSE FOG MAY DEVELOP LATE TONIGHT AND EARLY FRIDAY
MORNING...ESPECIALLY IN AREAS WHERE SIGNIFICANT RAINFALL OCCURS
THROUGH THIS EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 10 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Special weather statement, Jul 16, 1:32 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT THU JUL 16 2009

MOZ079-080-162000-
POLK MO-DALLAS MO-
232 PM CDT THU JUL 16 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL DALLAS AND NORTHEASTERN POLK
COUNTIES UNTIL 300 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GOODSON...OR 7 MILES NORTHWEST OF BUFFALO...
MOVING EAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

HATCH

The radar

The Springfield radar (KSGF), 50 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Webster

When
July 16, 3:38 PM CST
Where
Webster County, 2.98 mi SSE of Diggins
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.130, -92.850

Severe thunderstorm winds downed a tree across Highway NN, 3 miles south of Highway 60.

Thunderstorm Wind, Douglas

When
July 16, 4:20 PM CST
Where
Douglas County, 0.55 mi E of Ava
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.950, -92.640

Severe thunderstorm winds downed a tree across Highway Y east of Ava.

Hail, Taney

When
July 16, 4:28 PM CST
Where
Taney County, 1.49 mi SSE of Bradleyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.760, -92.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188321, 188322, 188320.